Format

Send to

Choose Destination
See comment in PubMed Commons below
J Dermatol. 2005 Apr;32(4):278-81.

Drug-induced hypersensitivity syndrome due to mexiletine associated with human herpes virus 6 and cytomegalovirus reactivation.

Author information

1
Department of Dermatology, Asahikawa Medical College, Asahikawa 078-8510, Japan.

Abstract

A 66-year-old man developed a fever of 38 degrees C and generalized pruritic rash about one month after mexiletine hydrochloride administration for ventricular tachycardia. The rash appeared as edematous erythema and papules with purpura on the lower extremities. Liver dysfunction, leukocytosis, and atypical lymphocytes were also present. Elevated antibody titer against human herpes virus 6 (HHV-6) was detected during the course of the disease (1:20 -> 1:640). The patient was diagnosed as having drug-induced hypersensitivity syndrome (DIHS) due to mexiletine. Discontinuation of the mexiletine administration and systemic corticosteroid treatment led to a temporary improvement, but tapering the corticosteroid dose twice led to recrudescence. Simultaneous with the recrudescence, elevated antibody titers against HHV-6 and cytomegalovirus were detected, as well as viral DNA in the blood, suggesting that these two viruses may have been involved in the recrudescence. The patient died of myocarditis, most likely related to cytomegalovirus. Our case indicates that, in addition to HHV-6, other herpes viruses such as cytomegalovirus can be reactivated in DIHS and may modify the clinical disease activity.

PMID:
15863850
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center